Direct Sum Cancellation over Noetherian Rings

  • Roger Wiegand
Part of the International Centre for Mechanical Sciences book series (CISM, volume 287)


Suppose X, Y and Z are modules over a commutative ring R and that X⊕Z ≅ Y⊕Z. This cancellation problem is to determine conditions under which one can conclude that X ≅ Y. There are many counterexamples, some interesting, some boring, involving modules that aren’t finitely generated. (For an example of the second sort, take X = 0, Y = R, Z = free module of infinite rank.) In this paper we will assume that all modules are finitely generated. Further, all rings are assumed to be commutative and Noetherian.


Local Ring Maximal Ideal Projective Module Fundamental Unit Jacobson Radical 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [B]
    H. Bass, “On the ubiquity of Gorenstein rings”, Math Z. 82 (1963), 8–28.CrossRefMATHMathSciNetGoogle Scholar
  2. [BS]
    Z.I. Borevich and I.R. Shafarevich, Number Theory, Academic Press, New York, 1966.Google Scholar
  3. [C]
    S.U. Chase, “Torsion-free modules over K[x,y]”, Pacific J. Math. 12 (1962), 437–447.CrossRefMATHMathSciNetGoogle Scholar
  4. [C-N]
    P. Cassou-Noguès, “Classes d’ideaux de l’algebre d’un groupe abelien”, C.R. Acad. Sci. Paris 276 (1913, Ser. A,, 973–975.Google Scholar
  5. [DM]
    E.D. Davis and P. Maroscia, “Affine curves on which every point is a set-theoretic complete intersection”, preprint.Google Scholar
  6. [E]
    E.G. Evans, Jr., “Krull-Schmidt and cancellation over local rings”, Pacific J. Math. 46 (1973), 115–121.CrossRefMATHMathSciNetGoogle Scholar
  7. [EE]
    D. Eisenbud and E.G. Evans, Jr., “Generating modules efficiently: theorems from algebraic K-theory”, J. Algebra 21 (1913) , 278–305.MathSciNetGoogle Scholar
  8. [EGA]
    A. Grothendieck and J. Dieudonne, Elements de Geometrie Algebrique IV Partie 2, Publ. Math. IHES 24(1967) .Google Scholar
  9. [GW]
    K.R. Goodearl and R.B. Warfield, “Algebras over zero-dimensional rings”, Math. Ann. 223(1976), 157–168.CrossRefMATHMathSciNetGoogle Scholar
  10. [L]
    L.S. Levy, “Modules over Dedekind-like rings”, J. Algebra (to appear)Google Scholar
  11. [LW]
    L.S. Levy and R. Wiegand, “Dedekind-like behavior of rings with 2-generated ideals”, preprint.Google Scholar
  12. [Ma]
    H. Matsumura, Commutative Algebra, Benjamin, New York, 1970.MATHGoogle Scholar
  13. [Mi]
    J. Milnor, Introduction to Algebraic K-Theory, Princeton University Press, Princeton, 1971.MATHGoogle Scholar
  14. [MS]
    M.-P. Murthy and R.G. Swan, “Vector bundles over affine surfaces”, Invent. Math. 36,(1976), 125–165.CrossRefMATHMathSciNetGoogle Scholar
  15. [Se]
    J.-P. Serre, “Modules projectifs et espaces fibres à fibre vectorielle”, Sem. P. Dubreil, 1957/1958.Google Scholar
  16. [SW1]
    R.G. Swan, Algebraic K-Theory, Lecture Notes in Math. 76(1968).Google Scholar
  17. [SW2]
    R.G. Swan, “On seminormality”, preprint.Google Scholar
  18. [V]
    W. Vasconcelos, “On local and stable cancellation”, An. Acad. Brasil Ci. 37(1965).Google Scholar
  19. [W]
    R. Wiegand, “Cancellation over commutative rings of dimension one and two”, J. Algebra (to appear).Google Scholar

Copyright information

© Springer-Verlag Wien 1984

Authors and Affiliations

  • Roger Wiegand
    • 1
  1. 1.University of NebraskaUSA

Personalised recommendations